Melatonin is an over-the-counter dietary supplement used commonly for general sleep disorders and generally recognized as safe. In this latest case, however, the patient injected melatonin intravenously which led to two episodes of infective endocarditis (IE) and then required an aortic valve replacement. This case study is the first known report of its kind in the literature.
The case involved a 58-year old male who presented at a hospital following a motor vehicle accident. He experienced new onset seizures and was found to have a small intraparenchymal brain hemorrhage. His history included recurrent pulmonary embolism (PE) related to antiphospholipid syndrome (APS), pulmonary arteriovenous malformation, major depression and remote IV drug abuse (IVDA). He had a full recovery from the accident with no neurologic sequelae.
A month later he was admitted to the hospital with suicidal ideation and hyponatremia. He was stabilized and then transferred to psychiatry. Over a 48 hour period he had a weight increase of 2.3kg, low grade fever, significant bilateral lower extremity edema, new systolic and diastolic murmurs, and recurrence of hyponatremia. Blood cultures showed Granulicatella adiacens and trans-esophageal echocardiogram showed aortic valve vegetations and moderate to severe regurgitation. Penicillin and gentamicin was administered to treat the endocarditis. After adamantly denying any IVDA, the infection was attributed to poor dentition which required three teeth to be extracted.
Valve replacement was considered but doctors decided on postponing the procedure due to the risk of bleeding. The patient was eventually referred for valve replacement after multiple admissions to inpatient psychiatry and hospital over the course of several months, for suicidality and PE/worsening biventricular heart failure, respectively.
The patient’s symptoms worsened prior to surgery; blood cultures showed Streptococcus salivarius (viridans). An examination showed mitral and aortic insufficiency murmurs, splinter hemorrhages on two fingers and a Janeway lesion on the left distal forearm; palpable venous cord with overlying injection marks was noted on the right lateral wrist. Echocardiogram showed aortic valve endocarditis with mobile vegetation and severe regurgitation. He was treated with targeted intravenous antibiotics.